South Dakota, 2016

Hail in South Dakota, May 30, 2016

May 30, 2016 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over southwestern Perkins County, producing hail to golf ball size southeast of Zeona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southwestern Perkins County, producing hail to golf ball size southeast of Zeona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 30, 1:02 PM MST, 18 minutes earlier.

Area forecast discussion, May 30, 1:02 PM MST, 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
202 PM MDT MON MAY 30 2016

.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 124 PM MDT Mon May 30 2016

20Z sfc analysis shows low pressure centered to the east of the
Black Hills with a sfc trough extending southward to west of
Valentine Neb. Sfc cool front has moved into western SD. Scattered
showers and thunderstorms are increasing in coverage and strength
over northwestern SD and over and east of the Blkhls as the sfc
low continues to move east. Dewpoints are in the upper 50s to
lower 60s to the east of the low, providing ample moisture for
deep convection this aftn/eve. Diurnal heating, lift along the
many sfc boundaries and sfc moisture have combined to push MUCAPE
to 1500-3000J/KG to the east of the sfc cool front this aftn.
Shear is sufficient to produce supercellular thunderstorms with
some large hail already reported over part of nwrn SD this aftn.
Expect to see the convection eventually develop into a n-s
oriented line over central SD moving rapidly east this evening.

Later this evening, subsidence and drying push most precipitation
out of the CWA although a few lingering showers or possibly
thunderstorms are not out of the question as main bubble of
vorticity wraps around upper low. Temperatures will be near
guidance.

On Tuesday, the upper low stacks up with surface low in ND with a
secondary upper shear axis and subsequent surface trough move
through CWA. 850mb winds 20-30kts, so gusty winds expected given
deep mixing and weak cold air advection. Moisture will be limited,
but steep lapse rates should contribute to pops in the north
through east during peak heating. Temperatures will be near
guidance.

Tuesday night, surface high moves in bringing quieter weather.

.LONG TERM...(Wednesday Through Monday)
Issued at 124 PM MDT Mon May 30 2016

An upper level ridge will build over the western CONUS
and the Northern Plains from mid week into next weekend. Mainly dry
weather is expected through the extended period. Highs Wednesday
will be in the 70s, warming to the 80s Thursday into next weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 124 PM MDT Mon May 30 2016

Strong to severe thunderstorms will move across western
South Dakota this afternoon and evening. MVFR to IFR visibility and
gusty winds are possible in/near any storms. Strong northwest winds
of 20-30 kts with gusts near 40 kts will follow a cold front this
evening. Strongest shower/storm activity will shift east of the area
by 06Z tonight with VFR conditions expected through Tuesday morning.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...10
LONG TERM...15
AVIATION...15
Hazardous weather outlook, May 30, 4:15 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
515 AM MDT MON MAY 30 2016

WYZ054-055-058-311300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTON-
515 AM MDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ012-024>031-041-042-072>074-WYZ056-057-071-311300-
BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS-
NORTHEASTERN CROOK-
515 AM MDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY LATE THIS MORNING AND MOVE
EAST THROUGH THIS EVENING. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE DURING THE AFTERNOON HOURS WITH LARGE HAIL AS THE MAIN
THREAT.

AS A COLD FRONT MOVES THROUGH THIS AFTERNOON...GUSTY NORTHWEST
WINDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

GUSTY NORTHWEST WINDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED LATE TUESDAY MORNING INTO TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-013-014-032-043-044-046-047-049-311300-
HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-
BENNETT-MELLETTE-TODD-TRIPP-
515 AM MDT MON MAY 30 2016 /615 AM CDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP MIDDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE...ESPECIALLY FROM 100 PM TO 700 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...BUT SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

GUSTY NORTHWEST WINDS FROM 15 TO 30 MPH WITH GUSTS TO 40 MPH ARE
EXPECTED LATE TUESDAY MORNING INTO TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 30, 1:18 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
218 PM MDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             11 SSW BISON            45.38N 102.55W
05/30/2016  M2.00 INCH       PERKINS            SD   TRAINED SPOTTER

&&

KCLARK

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perkins

When
May 30, 1:20 PM MST to 1:25 PM MST
Where
Perkins County, 13.07 mi SE of Zeona
Measured
1.75 in hail
Reported by
Public
Coordinates
45.066, -102.741

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628005.